Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 8, NWS Wichita, KS

February 17, 200916 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 17, 2009, 2:38 AM CST for 16 counties in Kansas. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2009, 2:38 AM CST (08:38 UTC)
In effect from
Feb 17, 2009, 12:00 PM CST
Expired
Feb 17, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 170838
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CST TUE FEB 17 2009

...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON...

.A SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN COLORADO 
ACROSS NORTHERN KANSAS TODAY. THIS WILL RESULT IN A DRYLINE MOVING
EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. STRONG AND GUSTY
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON BEHIND THE
DRYLINE PASSAGE ACROSS SOUTH CENTRAL KANSAS.

KSZ050>052-067>069-082-083-091>093-171645-
/O.NEW.KICT.WI.Y.0008.090217T1800Z-090218T0000Z/
RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
238 AM CST TUE FEB 17 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE
INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS73 KICT 171654
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1054 AM CST TUE FEB 17 2009

...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON...

.A SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN COLORADO
ACROSS NORTHERN KANSAS TODAY. THIS WILL RESULT IN A DRYLINE
MOVING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. STRONG
AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
BEHIND THE DRYLINE PASSAGE ACROSS SOUTH CENTRAL KANSAS.

KSZ050>052-067>069-082-083-091>093-180000-
/O.CON.KICT.WI.Y.0008.090217T1800Z-090218T0000Z/
RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
1054 AM CST TUE FEB 17 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE
INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KICT 171833
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1233 PM CST TUE FEB 17 2009

...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON...

.A SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN COLORADO
ACROSS NORTHERN KANSAS TODAY. THIS WILL RESULT IN A DRYLINE
MOVING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. STRONG
AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
BEHIND THE DRYLINE PASSAGE ACROSS SOUTH CENTRAL KANSAS.

KSZ032-033-047>049-180000-
/O.EXA.KICT.WI.Y.0008.000000T0000Z-090218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA
1233 PM CST TUE FEB 17 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE
INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ050>052-067>069-082-083-091>093-180000-
/O.CON.KICT.WI.Y.0008.000000T0000Z-090218T0000Z/
RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
1233 PM CST TUE FEB 17 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE
INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JMB
000 
WWUS73 KICT 172356
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CST TUE FEB 17 2009


KSZ032-033-047>052-067>069-082-083-091>093-180100-
/O.EXP.KICT.WI.Y.0008.000000T0000Z-090218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
556 PM CST TUE FEB 17 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

WINDS HAVE DECREASED OVER THE LAST HOUR TO BELOW WIND ADVISORY
CRITERIA. THEREFORE THE WIND ADVISORY WILL EXPIRE AT 6 PM.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 17, 2:22 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 17, 2:22 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
222 AM CST TUE FEB 17 2009

.DISCUSSION...

MAIN FORECAST CONCERNS: TEMPERATURES/FIRE DANGER/WINDS TODAY.

TODAY-TONIGHT:
SHORTWAVE TROF OVER THE GREAT BASIN EARLY THIS MORNING (PER WATER
VAPOR IMAGERY) WILL MOVE QUICKLY EASTWARD ACROSS THE KANSAS REGION
LATER THIS AFTERNOON INTO TONIGHT. OUR AREA WILL BE IN THE DRY SLOT
AND THUS NO PRECIPITATION EXPECTED. THE PREFERRED GFS MODEL HAS
TRENDED A BIT FURTHER EAST WITH HOW FAR THE DRYLINE WILL MIX...NOW
PROGGING IT TO GET TO THE FLINT HILLS BY LATE IN THE DAY. 1000-850
THICKNESSES SUGGEST HIGHS IN LOW-MID 70S LIKELY IN S-CNTRL KS BEHIND
THE DRYLINE IN THE DEEPLY-MIXED ENVIRONMENT. STRONG/GUSTY SWRLY
WINDS WILL LIKELY ALSO SPREAD FROM THE SRN HIGH PLAINS NEWD INTO
S-CNTRL KS THIS AFTERNOON (VIA UNIDIRECTIONAL WIND ALIGNMENT/DEEP
MIXING). BUFKIT SOUNDINGS SUGGEST S-CNTRL KS WILL REACH WIND
ADVISORY CRITERIA SO WILL ISSUE A WIND ADVISORY. IN ADDITION...THE
ANOMALOUSLY WARM TEMPERATURES...CURED GRASSLAND...GUSTY
WINDS...AND LOWERED RHS BEHIND THE DRYLINE WILL ALLOW EXTREME
FIRE DANGER CONDITIONS. SO WILL EXPAND RED FLAG WARNING TO
ENCOMPASS ALL OF CENTRAL AND S-CNTRL KS THIS PM BEHIND THE
DRYLINE. AS THE SURFACE LOW MOVES EWD OUT OF KS TONIGHT...PACIFIC
COLD FRONT WILL MOVE SEWD THRU THE AREA SHIFTING WINDS TO THE NW.
LOWS WILL STILL BE MILD AS WINDS STAY IN THE 15-20 MPH RANGE.

WEDNESDAY-THURSDAY:
AN UPPER TROF DROPPING OUT OF CENTRAL CANADA ACROSS THE UPR MS VLY
TO THE OH VLY...WILL BRING A POLAR AIRMASS SWD THRU OUR AREA FOR WED
INTO THURS. THIS WILL SERVE TO BRING TEMPERATURES BACK CLOSER TO
NORMAL DURING THE PERIOD WITH CONTINUED DRY WEATHER.

FRIDAY-MONDAY:
NEXT UPPER TROF COMING OUT OF CANADA WILL SWEEP SEWD ACROSS THE
UPPER MIDWEST FRIDAY INTO SATURDAY. 00Z GFS WAS SLIGHTLY FASTER
THAN THE ECMWF WITH THE ASSOCIATED POLAR COLD FRONT ON FRIDAY...SO
SOME UNCERTAINTY EXITS ON ACTUAL HIGHS FRIDAY. BUT THINK TEMPS
WILL HAVE A CHANCE TO MODERATE TO ABOVE NORMAL ESPECIALLY IN OUR
SRN COUNTIES. BLUSTERY AND CHILLIER CONDITIONS EXPECTED FRI NIGHT
INTO SAT. BOTH THE GFS AND ECMWF STILL INDICATING MODERATING TEMPS
SUN INTO MON. SEE NO REASON TO INSERT POPS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  37  50  21 /   0  10  10   0
HUTCHINSON      71  35  47  19 /   0  10  10   0
NEWTON          69  36  47  19 /   0  10  10   0
ELDORADO        68  37  48  20 /  10  10  10   0
WINFIELD-KWLD   72  38  52  22 /  10  10  10   0
RUSSELL         70  31  43  17 /   0  10  10   0
GREAT BEND      70  33  46  18 /   0  10  10   0
SALINA          68  33  44  17 /   0  10  10   0
MCPHERSON       70  35  45  18 /   0  10  10   0
COFFEYVILLE     62  41  52  23 /  10  10  10   0
CHANUTE         61  38  49  21 /  10  10  10   0
IOLA            60  38  47  21 /  10  10  10   0
PARSONS-KPPF    62  40  50  22 /  10  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
KSZ032-033-047>052-067>069-082-083-091>093.

WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
KSZ050>052-067>069-082-083-091>093.

&&
Hazardous weather outlook, Feb 16, 9:19 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CST MON FEB 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
919 PM CST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXTREME FIRE DANGER WILL AFFECT PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS WEST OF INTERSTATE 135 ON TUESDAY
AFTERNOON...WITH VERY HIGH FIRE DANGER MOST EVERYWHERE ELSE ACROSS
THE AREA. THE CULPRITS WILL BE STRONG AND GUSTY SOUTHWEST
WINDS...LOWERING RELATIVE HUMIDITIES...WARM TEMPERATURES AND FULLY
CURED GRASSLANDS. REFER TO THE LATEST RED FLAG WARNING AND FIRE
WEATHER WATCH FOR ADDITIONAL DETAILS.

FURTHERMORE...HIGH FIRE DANGER WILL AFFECT PORTIONS OF THE
FORECAST AREA WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/ADK/LAWSON

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.